Many countries report that cough syrup causes child death
In response to the recent reports of children dying from taking certain over-the-counter cough syrups in many countries, the World Health Organization urgently appealed on the 23rd,All parties should “take immediate and concerted action” to prevent, detect, and respond to medical incidents such as substandard and counterfeit drugs。
In a statement on the same day, WHO said that in the past 4 months, many countries have reported deaths related to children taking over-the-counter cough syrup, most of which occurred in children under 5 years old. The above-mentioned cases have occurred in at least 7 countries, of which Gambia, Indonesia and Uzbekistan have reported more than 300 deaths.
The statement said that it has been confirmed or suspected that these cough syrups are contaminated with high concentrations of diethylene glycol and ethylene glycol, which are toxic chemicals used as industrial solvents and antifreeze. Even small amounts can be fatal. should appear in medicines. So far, the group has identified six drugmakers in India and Indonesia as being involved.
These incidents are not isolated, WHO said, and called for immediate and coordinated action against contaminated medicines by all key stakeholders involved in the medical supply chain.
The WHO requires countries to remove contaminated drugs from the market once they find contaminated drugs. At the same time, countries strengthen supervision of relevant supply chains from countries and regions that may be affected. Once substandard products are found, they should immediately notify the WHO and report to the Public awareness about the dangers and toxic side effects of substandard medicines.
For pharmaceutical manufacturers, WHO requires that only pharmaceutical-grade excipients be purchased from qualified suppliers, and that they be thoroughly tested upon receipt and before manufacture of finished medicines. In addition, all suppliers and distributors of medical products must always check their medicines and health products for signs of falsification.